The Time and Space of Railways: Markets, Work and Circulation in South Asia.

An International Workshop in Honour of Ian J. Kerr (1941-2020)

Göttingen, 16-18 June 2022

<u>16.06.2022:</u>

3:30 to 4:45 pm: Opening Session.

Short address by M. Kaye Kerr (emer. University of Winnipeg) and Nilufer Rahman (Winnipeg) – online

General introduction by Ravi Ahuja (CeMIS, University of Göttingen), followed by

Introduction to the Ian J. Kerr Research Archives – Anna Sailer (CeMIS, University of Göttingen)

4.45 to 5.00 pm: 15 minutes break

5.00 to 6.30 pm:

Panel 1: *Skill and Work on the Railways.* Discussant: Ravi Ahuja (CeMIS, University of Göttingen).

Amanda M. Lanzillo (Princeton University, online) – The Steam Engine as a Muslim Technology. Religion, Labour and the North Western State Railway.

Lukas Rosenberg (CeMIS, University of Göttingen) – The Great Indian Peninsula Railway Workshops at Parel in the 1920s. Standardisation, Rationalisation and the Workforce.

8 pm: Dinner









17.06.2022

9:00 to 10:30 am:

Panel 2: *Politics of Railway Workers (I)*. Discussant: Aditya Sarkar (University of Warwick).

Zaen Alkazi (Independent Researcher) – The Contours of Railway Labour Politics in Interwar Western India. The Great Indian Peninsular Railway Workers, c. 1920-40.

Norman Aselmeyer (University of Bremen) – Movable Labour: South Asian Workers and the Construction of the Uganda Railway.

10:30 - 11.00 am: 30 minutes break

11:00 - 12.30 am:

Panel 3: *Politics of Railway Workers (II).* Discussant: Ritajyoti Bandyopadhyay (CeMIS, University of Göttingen).

Prerna Agarwal (Indian Institute of Science, Bangalore) – India's Long Emergency. The Postcolonial State, Labour and Crises.

Mamatha Gandham (Dr. B. R. Ambedkar University Delhi) – Implications of the Policies to Privatise Indian Railways.

12:30- 14:00 pm: Lunch break

14:00 - 16:15 pm:

Panel 4: *Railways and Imaginations*. Discussant: Nitin Sinha (ZMO, Berlin).

Purnachandra Naik (Nottingham Trent University) – The Engines of Dalit Mobility in Y. B. Satyanarayana's *My Father Baliah*.

Saumya Agarwal (Independent Researcher) – Paintings of Trains on the Walls of Rajasthani *Havelis* (1870-1940).

Swagatalakshmi Saha (Centre for Studies in Social Sciences, Calcutta) – Rail-Roads: Mapping Punctuality, Efficiency and Leisure in Colonial Bengal (1860s-1890s).

16:15 – 16.45 pm: 30 minutes break

16.45-18:15 pm:

Panel 5: *Railways and Urban Space (I)*. Discussant: Ravi Ahuja (CeMIS, University of Göttingen).

Pushkar Sohoni (IISER, Pune, online) – The Impact of Railways on Market Halls in India.









Ritam Sengupta (ZMO, Berlin) – The Tramways as Urban Infrastructure in Colonial Calcutta, 1880s-1930s.

7:30 pm: Dinner

18.06.2022

9:00 - 10.30 am:

Panel 7: *Railways and Urban Space (II)*. Discussant: Anna Sailer (CeMIS, University of Göttingen).

Kaustubh Mani Sengupta (Bankura University) – Railways and the *Mofussil* in Colonial and Postcolonial Bengal.

Minerwa Tahir (ZMO, Berlin) – Karachi Harbour: Reconfiguration of Spatial Linkages.

10.30 -10.45 am: 15 minutes break

10.45 – 12.15 pm:

Panel 8: *The Materiality of Railway Construction.* Discussant: Chitra Joshi (University of Delhi).

Anna Sailer (CeMIS, University of Göttingen) – Deploying the Forest. Railways and their Impact on Forests in Late 19th Century India.

Saloni Verma (Shiv Nadar University) – *Choosing* Cement for the Hardinge Bridge: River Training by Railway Engineers and the Genesis of Portland Cement in the Landscape of South Asia.

12.15 – 12.30 pm: 15 minutes break

12.30 - 13.30 pm: Round Table

13:30 pm: Lunch – sandwiches







